Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS North Platte, NE

April 6, 2001Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 6, 2001, 5:47 PM MDT for Chase County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 5:47 PM MDT (23:47 UTC)
Expired
Apr 6, 2001, 6:30 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Chase County, NE

The radar

The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 5:50 PM MDTHail 1.75Enders, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 062348
SVRLBF
NEC029-085-111-135-070030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA
  SOUTHEASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA
  EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA
  SOUTHWESTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 730 PM CDT(630 PM MDT)

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF WAUNETA...OR ABOUT 12 MILES
  EAST OF IMPERIAL...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES SOUTHEAST OF GRAINTON AROUND 600 PM MDT
  OVER WALLACE AROUND 705 PM CDT
  8 MILES NORTHWEST OF DICKENS AROUND 710 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
$$

TLK/DP

LAT...LON 4036 10158 4035 10099 4098 10085 4085 10149

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 12:36 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 6, 12:36 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
136 PM CDT FRI APR 6 2001

...FORECAST CHALLENGE WILL BE POPS AND WINDS TONIGHT...

CURRENT WATER VAPOR IMAGERY SHOWING SHORTWAVE EDGING EAST WITH
SOUTHWEST WINDS OVER NORTHEAST COLORADO TO AID IN PUSHING WARM
FRONT TO THE NORTHEAST. AREAS OF FOG AND LOW CEILING ON THE RISE
WITH A RAPID WARMUP EXPECTED DURING THE AFTERNOON. 17Z HAND SURFACE
ANALYSIS HAD 994 MB LOW WEST OF DEN WITH SEMI STATIONARY FRONT
DRAPED FROM CENTRAL MONTANA THROUGH EASTERN WYOMING CUTTING THROUGH
NORTHEAST COLORADO THEN EAST THROUGH NORTHERN KANSAS INTO NORTHERN
MISSOURI.

MODELS ARE SLOWER IN THE PROGRESSION FOR TODAY BUT CONSISTENT WITH
SYSTEM TO LIFT NORTHEAST OVERNIGHT. PLACEMENTS WITH THE UPPER
FEATURES ARE IN QUESTION WITH A BLEND OF ETA/AVN USED.

THIS EVENING THUNDERSTORMS SHOULD RAPIDLY FIRE AND MOVE NORTHEAST
INTO SOUTHWEST NEBRASKA. FEW LIGHTNING STRIKES EVIDENT ALREADY IN
KANSAS WHERE SOME CLEARING HAS OCCURRED. THE SLOW EROSION OF THE
STRATUS FIELD SHOULD NOT LESSON THREAT FOR THIS EVENING FROM 5 PM
UNTIL MIDNIGHT WHEN MAIN FORCING OF SYSTEM IS PROGGED TO LIFT
NORTHEAST. THE WARM FRONT MOVES INTO THE SOUTHWEST NEAR 5 PM AS
SERIES OF SHORTWAVES EMBEDDED IN THE FLOW MOVE ACROSS. INCREASING
DIVERGENCE ALOFT ASSOCIATED WITH H3 JET WILL PROVIDE INCREASED LIFT
WITH GOOD WARM AIR ADVECTION AHEAD OF SYSTEM. BY 03Z SURFACE LOW
MAY BE EAST OF IML WITH GOOD 500-300 MB QVECTOR CONVERGENCE FOCUS
JUST NORTH OF INTERSTATE 80 FROM LISCO TO STAPLETON...THEN LOW RACES
TO THE NORTH CENTRAL BY 06Z. SURFACE LOW BEGINS TO OCCLUDE BY 06Z AS
5H LOW CLOSES OFF WITH SYSTEM TO BECOME STACKED WHILE MOVING THROUGH
EASTERN SOUTH DAKOTA. A SECONDARY COLD FRONT WILL SWING SOUTHEAST
FROM 06Z-09Z WITH SHOWERS ROTATING BACK INTO THE NORTHWEST AND
NORTH CENTRAL THROUGH MID MORNING. WHILE SUBSIDENCE INCREASES ACROSS
THE SOUTHWEST AND CLEARING BY DAYBREAK. WINDS DO POSE A PROBLEM WITH
THE GRADIENT MORE RELAXED THAN LAST TWO RUNS. BUT WINDS WILL REACH
ADVISORY CRITERIA BY OR SHORTLY AFTER MIDNIGHT AND WILL HIGHLIGHT
WITH WINDS DIMINISHING IN THE MORNING WEST AND NORTH CENTRAL BY
AFTERNOON. TEMPERATURES TONIGHT WILL BE SLOW TO DROP OFF WITH CLOUDS
LINGERING. COOLEST READINGS TO BE OVER THE PANHANDLE ND CLOSE TO
GUIDANCE.

SATURDAY WINDS DIMINISH AS THE LOW LIFTS NORTHEAST TOWARD THE
NORTHERN LAKES. SOME HIGH CLOUDINESS WILL MOVE INTO THE NORTHWEST
OTHERWISE DRY AND WARMER. GUIDANCE CLOSE AND FOLLOWED. FRIDAY NIGHT
A WARM FRONT WILL MOVE EAST NORTHEAST AS THE AREA OF LOW PRESSURE
FORMS TO THE SOUTHWEST..WITH THE FRONT EXTENDING EAST ACROSS
CENTRAL NEBRASKA BY 08/06Z. FEW SHOWERS MAY OCCUR OVER THE NORTH AND
ELEVATED IN NATURE. THEN SUNDAY THE SEMI-STATIONARY FRONT MOVING BACK
TO THE SOUTH AS THE SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS.
WEAK DISTURBANCES MOVE ACROSS WITH MAINLY MID AND HIGH LEVEL
CLOUDINESS.

SUNDAY NIGHT THE FRONT REMAINS NEARLY STATIONARY WITH EAST WINDS
ACROSS THE AREA TO INCREASE BOUNDARY LAYER MOISTURE WEST...WITH
AREAS OF FOG AND PATCHY DRIZZLE.

IN THE EXTENDED NO CHANGES MADE WITH FRIDAY PERIOD ADDED WHEN WARM
FRONT MOJVES EAST WITH DRY CONDITIONS IN NORTHWEST FLOWS.

.LBF...WIND ADVISORY WESTERN AND NORTH CENTRAL FROM MIDNIGHT TO
NOON SATURDAY...

TLK

In the hours before

Local storm report, Apr 6, 2:41 PM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
341 PM CDT FRI APR 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    5 SE ERICSON              NE   1.00 INCH HAIL
04/06/01   WHEELER

0338 PM    4 NE ERICSON              NE   1.00 INCH HAIL
04/06/01   WHEELER
Local storm report, Apr 6, 3:13 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
413 PM CDT FRI APR 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    4 S BARTLETT              NE   1.75 INCH HAIL
04/06/01   WHEELER                        GOLFBALL HAIL COVERED THE
                                          GROUND

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:25 PM MDTSevere Thunderstorm WarningLBFWheeler65 min
Apr 6, 5:19 PM MDTSevere Thunderstorm WarningLBFChase26 min
Apr 6, 5:47 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln, Perkins43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.